Mesalamine-induced pneumonia has been reported. - GreenMedInfo Summary
[Differential diagnosis problem of pulmonary changes in ulcerative colitis].
Vojnosanit Pregl. 2010 Jun;67(6):511-4. PMID: 20629432
Institut za plucne bolesti Vojvodine, Sremska Kamenica, Srbija. firstname.lastname@example.org
INTRODUCTION: Inflammatory intestinal diseases are often accompanied with extraintestinal and even pulmonary manifesStations. The treatment of these intestinal diseases includes sulphasalazine and mesalazine, which may have undesirable allergic and other side effects, including hypersensitive pneumonitis.
CASE REPORT: Having performed colonoscopy due to abdominal pains and mushy stools, the diagnosis of ulcerous colitis was established in a 20-year-old female patient and the treatment with mesalazine initiated. However, the patient developed slimy and bloody stools, slightly increased body temperature, dry cough and bilateral lung lesions. The bronchological exploration established interstitial and organizing pneumonia. Despite the treatment with antibiotics, corticosteroids and mesalazine, dry cough, fever and bloody stools persisted, accompanied with bilateral inhomogeneous lesions of the pulmonary parenchyma. Upon discontinuation of the treatment with mesalazine, clinical symptoms and pulmonary lesions disappeared.
CONCLUSION: The differential diagnosis of pulmonary lesions in patients with ulcerous colitis may be a problem. In the reported case, pulmonary lesions were interpreted as interstitial pneumonitis accompanying ulcerous colitis. However, they are most probably a consequence of allergic response to mesalazine.